3

For around two years I have been using Alphosol 2 in 1, which is a coal tar extract based shampoo, to treat my dandruff which I believe is caused mostly by my Psoriasis.

Each application would leave me 90% flake free for up to 2 days.

Around 4 months ago it suddenly stopped working with no change in routine, amount used, or lifestyle.

What is the mechanism of action of Alphosol? Are there any studies to show that this treatment can suddenly stop giving results and what are the possible reasons for this, without the change in lifestyle or manner of application?

4

I can offer only partial answer to your question, and that is on how this shampoo works.

From The Electronic Medicines Compendium:

Mechanism of action

Coal tars suppress DNA synthesis in hyperplastic skin inhibiting mitotic activity protein synthesis and cell reproduction.

Coal tar

Coal tar decreases epidermal proliferation and dermal infiltration and thus promotes a return to normal keratinisation. Coal tar has anti-inflammatory, antibacterial, antipruritic, keratolytic, keratoplastic and vascoconstrictive effects.

From the same source, on the correct use:

The hair should be wetted and sufficient Alphosyl '2 in 1' Shampoo applied to produce an abundant lather. The scalp and adjacent areas should be vigorously massaged with the fingertips. The hair should be then thoroughly rinsed and the procedure repeated. Taking both of these shampoo applications into consideration, the total leave on time for the shampoo should be 3 – 5 minutes.

Alphosyl '2 in 1' Shampoo should be used once or twice weekly for the treatment of scalp disorders

Other studies support the claim of its efficacy.

Highland formulary has some recommendations on how to use this shampoo in management of psoriasis (page 260):

Scalp

application of lukewarm olive oil to scalp, leave at least 30 minutes to soften scale and washout with tar-based shampoo (Alphosyl 2 in 1® or Capasal®).

As for why it stopped working - I haven't found any studies on this. The SPC of Alphosyl, however, does state that it should be used for 4 weeks, and if the use is longer than that it should be supervised by a physician. So, if nobody else provides an answer, perhaps it would be best to talk to your physician about changing your routine or the treatment. It is often a matter of trial and error to determine what would work in an individual patient.

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.